Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Cone complexes and PL transversality


Author: Clint McCrory
Journal: Trans. Amer. Math. Soc. 207 (1975), 269-291
MSC: Primary 57C25
DOI: https://doi.org/10.1090/S0002-9947-1975-0400243-7
MathSciNet review: 0400243
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A definition of PL transversality is given, using the orderreversing duality on partially ordered sets. David Stone's theory of stratified polyhedra is thereby simplified; in particular, the symmetry of blocktransversality is proved. Also, polyhedra satisfying Poincaré duality are characterized geometrically.


References [Enhancements On Off] (What's this?)

  • [1] E. Akin, Manifold phenomena in the theory of polyhedra, Trans. Amer. Math. Soc. 143 (1969), 413-473. MR 40 #6544. MR 0253329 (40:6544)
  • [2] -, Transverse cellular mappings of polyhedra, Trans. Amer. Math. Soc. 169 (1972), 401-438. MR 0326745 (48:5088)
  • [3] M. A. Armstrong, Transversality for polyhedra, Ann. of Math. (2) 86 (1967), 172-191. MR 36 #2158. MR 0219075 (36:2158)
  • [4] M. A. Armstrong and E. C. Zeeman, Transversality for piecewise linear manifolds, Topology 6 (1967), 433-466. MR 36 #2157. MR 0219074 (36:2157)
  • [5] T. Banchoff, Critical points and curvature for embedded polyhedra, J. Differential Geometry 1 (1967), 245-256. MR 37 #921. MR 0225327 (37:921)
  • [6] G. Birkhoff, Lattice theory, 3rd ed., Amer. Math. Soc. Colloq. Publ., Vol. 25, Amer. Math. Soc., Providence, R.L, 1967. MR 37 #2638. MR 0227053 (37:2638)
  • [7] M. M. Cohen, Simplicial structures and transverse cellularity, Ann. of Math. (2) 85 (1967), 218-245. MR 35 #1037. MR 0210143 (35:1037)
  • [8] -, A general theory of relative regular neighborhoods, Trans. Amer. Math. Soc. 136 (1969), 189-229. MR 40 #2052. MR 0248802 (40:2052)
  • [9] M. Cohen and D. Sullivan, On the regular neighborhood of a two-sided submanifold, Topology 9 (1970), 141-147. MR 41 #9262. MR 0264671 (41:9262)
  • [10] E. R. van Kampen, Die Kombinatorische Topologie und die Dualitätssätze, Den Haag (1929).
  • [11] A. Kosiński, Singularities of piecewise linear mappings. I: Mappings into the real line, Bull. Amer. Math. Soc. 68 (1962), 110-114. MR 24 #A2389. MR 0132549 (24:A2389)
  • [12] S. Lefschetz, Topology, 2nd ed., Chelsea, New York, 1956.
  • [13] C. McCrory, Poincarè duality in spaces with singularities, Ph.D. Thesis, Brandeis University, 1972.
  • [14] H. R. Morton, Joins of polyhedra, Topology 9 (1970), 243-249. MR 41 #6200. MR 0261587 (41:6200)
  • [15] C. P. Rourke and B. J. Sanderson, Block bundles. II: Transversality, Ann. of Math. (2) 87 (1968), 256-278. MR 37 #2234b. MR 0226646 (37:2234b)
  • [16] -, An embedding without a normal microbundle, Invent. Math 3 (1967), 293-299. MR 36 #5954. MR 0222904 (36:5954)
  • [17] -, Decompositions and the relative tubular neighborhood conjecture, Topology 9 (1970), 225-229. MR 41 #6224. MR 0261611 (41:6224)
  • [18] S. Buoncristiano, C. P. Rourke and B. J. Sanderson, A geometric approach to homology theory, London Math. Soc. Lecture Notes Ser., Cambridge (to appear). MR 0413113 (54:1234)
  • [19] -, Introduction to piecewise linear topology, Ergebnisse der Mathematik 69, Springer-Verlag, Heidelberg, 1972. MR 0350744 (50:3236)
  • [20] H. Seifert and W. Threlfall, Lehrbuch der Topologie, Teubner, Leipzig, 1934; reprint, Chelsea, New York, 1954.
  • [21] J. R. Stallings, Lectures on polyhedral topology. Tata Inst. Fund. Res. Lec. Math., no. 43, Tata Institute of Fundamental Research, Bombay, 1967. MR 38 #6605. MR 0238329 (38:6605)
  • [22] D. A. Stone, Stratified polyhedra, Lecture Notes in Math., no. 252, Springer-Verlag, New York, 1972. MR 0372870 (51:9074)
  • [23] E. Hendricks, Triangulation of stratified sets, Ph.D. Thesis, Massachusetts Institute of Technology, Cambridge, Mass., 1973

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57C25

Retrieve articles in all journals with MSC: 57C25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0400243-7
Keywords: Piecewise linear transversality, blocktransversality, cone complex, poset, piecewise linear stratification, intrinsic dimension, Poincaré duality
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society